Alert archive / South Dakota / River Flood Warnings in 2014

River Flood Warning 13, NWS Aberdeen, SD

August 31, 2014Brown County, South Dakota

NWS Aberdeen, SD issued this river flood warning at Aug 31, 2014, 8:56 AM CDT for Brown County, South Dakota. It was in force for 4 days.

The area

The outline as issued.

The facts

Issued
Aug 31, 2014, 8:56 AM CDT (13:56 UTC)
Expired
Sep 4, 2014, 7:00 AM CDT
In force
4 days
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
Minor

County Brown County, SD

The radar

The Aberdeen radar (KABR), 34 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point James River near Columbia (CMBS2).

Action stage
12 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06471000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WGUS43 KABR 311356
FLWABR
BULLETIN-IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
856 AM CDT SUN AUG 31 2014

...THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN SOUTH DAKOTA...

  JAMES RIVER NEAR COLUMBIA 

.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
THE NEXT 24 HOURS. ANY ADDITIONAL FUTURE PRECIPITATION COULD AFFECT 
THE FORECASTS. 
 
THE JAMES RIVER NEAR COLUMBIA HAS REACHED MINOR FLOOD STAGE. THE
RIVER IS FORECAST TO CREST JUST ABOVE MINOR FLOOD STAGE AND REMAIN
STEADY FOR A COUPLE DAYS BEFORE FALLING SLOWLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...FLOOD WATERS CAN BE VERY DANGEROUS. NEVER DRIVE 
ACROSS A FLOODED ROAD...TURN AROUND DONT DROWN!

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR FAVORITE LOCAL MEDIA.

FOR ADDITIONAL INFORMATION...CHECK OUT OUR WEB SITE AT 
WWW.WEATHER.GOV/ABR...THEN LEFT CLICK ON THE RIVERS AND LAKES LINK.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED AS NEEDED.

&&

SDC013-011756-
/O.NEW.KABR.FL.W.0013.140831T1356Z-140904T1200Z/
/CMBS2.1.ER.140831T1245Z.140901T1800Z.140904T0600Z.NO/
856 AM CDT SUN AUG 31 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A 

* FLOOD WARNING FOR 
  THE JAMES RIVER NEAR COLUMBIA.
* AT 8:15 AM SUNDAY THE STAGE WAS 13.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 13.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 13.2 FEET BY 
  MONDAY EARLY AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE 
  EARLY THURSDAY MORNING.
* AT 13.0 FEET...FLOODING OF THE LOWER LYING AGRICULTURAL AREAS 
  BEGINS.  

&&



LAT...LON 4594 9820 4563 9837 4552 9830 4552 9818
      4563 9827 4594 9813             

$$
2 follow-up statements
724 
WGUS83 KABR 011401
FLSABR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
901 AM CDT MON SEP 1 2014

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN SOUTH 
DAKOTA...

  JAMES RIVER NEAR COLUMBIA

.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
THE NEXT 24 HOURS. ANY ADDITIONAL FUTURE PRECIPITATION COULD AFFECT 
THE FORECASTS. 

THE JAMES RIVER NEAR COLUMBIA HAS CRESTED AND IS NOW FALLING SLOWLY.
IT IS EXPECTED TO FALL BELOW FLOOD STAGE THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...FLOOD WATERS CAN BE VERY DANGEROUS. NEVER DRIVE 
ACROSS A FLOODED ROAD...TURN AROUND DONT DROWN!

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR FAVORITE LOCAL MEDIA.

FOR ADDITIONAL INFORMATION...CHECK OUT OUR WEB SITE AT 
WWW.WEATHER.GOV/ABR...THEN LEFT CLICK ON THE RIVERS AND LAKES LINK.

&&

SDC013-020600-
/O.EXT.KABR.FL.W.0013.000000T0000Z-140902T0600Z/
/CMBS2.1.ER.140831T1245Z.140901T1030Z.140902T0000Z.NO/
901 AM CDT MON SEP 1 2014

THE FLOOD WARNING CONTINUES FOR
  THE JAMES RIVER NEAR COLUMBIA
* UNTIL THIS EVENING...
* AT 08AM MONDAY THE STAGE WAS 13.0 FEET...
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST...
* FLOOD STAGE IS 13.0 FEET...
* AT 13.0 FEET...FLOODING OF THE LOWER LYING AGRICULTURAL AREAS 
  BEGINS.  

&&
LAT...LON 4594 9820 4563 9837 4552 9830 4552 9818
      4563 9827 4594 9813             

$$
TDK
694 
WGUS83 KABR 020359
FLSABR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1059 PM CDT MON SEP 1 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN SOUTH 
DAKOTA...

  JAMES RIVER NEAR COLUMBIA

.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
THE NEXT 24 HOURS. ANY ADDITIONAL FUTURE PRECIPITATION COULD AFFECT 
THE FORECASTS. 

THE JAMES RIVER NEAR COLUMBIA HAS FALLEN BELOW FLOOD STAGE...AND IS
FORECAST TO CONTINUE A STEADY DOWNWARD TREND IN RIVER STAGE OVER THE
NEXT SEVERAL DAYS.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...FLOOD WATERS CAN BE VERY DANGEROUS. NEVER DRIVE 
ACROSS A FLOODED ROAD...TURN AROUND DONT DROWN!

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR FAVORITE LOCAL MEDIA.

FOR ADDITIONAL INFORMATION...CHECK OUT OUR WEB SITE AT 
WWW.WEATHER.GOV/ABR...THEN LEFT CLICK ON THE RIVERS AND LAKES LINK.

&&

SDC013-020429-
/O.CAN.KABR.FL.W.0013.000000T0000Z-140902T0600Z/
/CMBS2.1.ER.140831T1245Z.140901T1030Z.140901T2230Z.NO/
1059 PM CDT MON SEP 1 2014

FORECAST INFORMATION FOR
  JAMES RIVER NEAR COLUMBIA
* AT 10PM MONDAY THE STAGE WAS 12.9 FEET...
* NO FLOODING IS CURRENTLY FORECAST...
* FLOOD STAGE IS 13.0 FEET...
* FORECAST...THE RIVER WILL CONTINUE A SLOW AND STEADY FALL
  OVER THE NEXT FEW DAYS...
* AT 13.0 FEET...FLOODING OF THE LOWER LYING AGRICULTURAL AREAS 
  BEGINS.  

&&



LAT...LON 4594 9820 4563 9837 4552 9830 4552 9818
      4563 9827 4594 9813             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at Aug 31, 6:57 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 31, 6:57 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
657 AM CDT SUN AUG 31 2014

.UPDATE...
12Z AVIATION FORECAST DISCUSSION UPDATED BELOW.

&&
.SHORT TERM...THROUGH TUESDAY

WARM ADVECTION/LOW LEVEL JET LINE OF STORMS PUSHING RAPIDLY TO THE
EAST/NORTHEAST. THE SURFACE LOW IS POSITIONED BACK TOWARDS THE MO
RIVER...AND THE UPPER TROF AXIS IS POSITIONED BACK IN WY. WHILE
THE SURFACE LOW/TROF IS EXPECTED TO PUSH INTO THE FAR EASTERN
CWA...COOLER AIR ALOFT WILL HELP DESTABILIZE THE ATMOSPHERE ACROSS
THE REGION. THE FAR EASTERN CWA WILL CONTINUE TO SEE A FAVORABLE
SHEAR PROFILE FOR SEVERE WEATHER...AND THE REST OF THE CWA WILL
REMAIN CONVECTIVELY UNSTABLE. LOSS TO DAYTIME HEATING WILL REMOVE
THE THREAT OF STORMS...HOWEVER CLOUDS AND LIGHT SHOWERS MAY
PERSIST AS THE UPPER TROF REMAINS OVERHEAD. A SECONDARY SHORTWAVE
MOVES IN MONDAY EVENING...WITH ANOTHER ROUND OF CONVECTION.

AS FOR TEMPERATURES...LOOK FOR HIGHS IN THE 70S BOTH TODAY AND
MONDAY. TUESDAY WILL SEE WARMER READINGS UNDER A WARM ADVECTION
REGIME.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
THE MODELS AGREE WELL IN THE LONG TERM WITH KEEPING IT MAINLY DRY
ALONG WITH A COOL DOWN. THE PERIOD BEGINS WITH AN UPPER LOW PRESSURE
TROUGH DROPPING INTO THE PACIFIC NORTHWEST ON TUESDAY NIGHT. THIS
THEN TRACKS ALONG THE CANADIAN BORDER INTO THURSDAY. AT THE
SURFACE...A LOW PRESSURE AREA AND COOL FRONT SWEEP FROM NORTHWEST
TO SOUTHEAST ACROSS OUR REGION FROM TUESDAY NIGHT INTO THURSDAY.
THUS...WARMER AIR AND SUNSHINE IN ADVANCE OF THIS WILL BRING ABOVE
NORMAL TEMPERATURES TO THE CWA FOR WEDNESDAY WITH HIGHS IN THE 80S
TO AROUND 90 DEGREES IN THE SOUTHWEST CWA. AS THE SURFACE LOW PRESSURE
AREA/COOL FRONT PUSH ACROSS THE REGION FOR THURSDAY INTO FRIDAY...
TEMPERATURES WILL COOL TO MAINLY THE 70S FOR FRIDAY CONTINUING
INTO SATURDAY. SURFACE HIGH PRESSURE LOOKS TO BE IN CONTROL OF THE
WEATHER FROM THURSDAY THROUGH SATURDAY. HAVE IN A FEW CHANCES OF
SHOWERS/STORMS THROUGH THE PERIOD MAINLY EARLY WITH THE SURFACE
LOW AND COOL FRONT.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

WINDS WILL COME AROUND TO THE SOUTHWEST AND WEST AND INCREASE THIS
MORNING BEHIND A SURFACE LOW PRESSURE AREA MOVING ACROSS NORTHEAST
SD. OTHERWISE...AN UPPER LEVEL LOW PRESSURE TROUGH OUT WEST WILL
BE MOVING INTO THE REGION TODAY. THIS WILL SPREAD IN VFR MID LEVEL
CLOUDS ALONG WITH SCATTERED SHOWERS/ISOLATED THUNDERSTORMS FOR
LATE THIS MORNING INTO THE EARLY EVENING. INSERTED SOME VICINITY
SHOWERS IN FOR ALL LOCATIONS AT THIS TIME. THE CLOUDS AND
PRECIPITATION WILL MOVE OFF TO THE EAST THIS EVENING WITH WINDS
BECOMING LIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 31, 4:25 AM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
425 AM CDT SUN AUG 31 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
425 AM CDT SUN AUG 31 2014 /325 AM MDT SUN AUG 31 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UNSTABLE ATMOSPHERE WILL EXIST ACROSS THE FORECAST AREA TODAY.
THE GREATEST INSTABILITY AND BEST SHEAR PROFILES FOR SEVERE
WEATHER ARE EXPECTED TO SET UP OVER FAR EASTERN SOUTH DAKOTA AND
INTO WESTERN MINNESOTA THIS AFTERNOON. THE REST OF THE AREA WILL
BE MARGINALLY UNSTABLE...THOUGH AN ISOLATED STRONG STORM OR TWO
COULD STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STORMS COULD PASS THROUGH THE AREA LATE MONDAY. SEVERE WEATHER IS
NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...PARTICULARLY EAST
OF THE INTERSTATE 29 CORRIDOR.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:26 PM CDTSpecial Weather StatementABRStanley49 min
Aug 31, 1:23 AM CDTSpecial Weather StatementABRMcPherson22 min

Nearby

River Flood Warnings in South Dakota, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.